A postoperative client who received IV morphine is difficult to arouse. Respirations are 7/min and oxygen saturation is 86%. Which action should the nurse take first?
1Document the sedation level, continue routine monitoring, and reassess in 30 minutes.
2Stimulate the client, support breathing, and prepare to administer naloxone.✓ Correct answer
3Administer naloxone intramuscularly immediately to reverse the respiratory depression.
4Apply a nonrebreather mask with high-flow oxygen and continue to monitor oxygenation.
Explanation
This client has opioid-induced respiratory depression. Option 2 is correct: stimulate the client, support airway and ventilation, call for assistance, and prepare to administer naloxone according to protocol or prescription. Option 1 is incorrect because documenting and waiting 30 minutes permits worsening hypoxemia and respiratory arrest. Option 3 is incorrect because intramuscular naloxone has a slower onset than intravenous naloxone in an acute emergency, and immediate airway and ventilation support should not be delayed. Option 4 is incomplete because oxygen may improve saturation but does not correct severe hypoventilation or reverse the opioid effect; ventilation support and naloxone preparation are required.
Clinical Judgment Opioid safety is respiratory safety first.
Memory Tip Low respirations after opioid: airway, breathing, naloxone.
Clinical Practice GuideOpioid monitoring includes sedation level, respiratory rate, oxygenation, pain control, and readiness to reverse respiratory depression.
CautionDo not wait when respirations are severely depressed.
Morphine — An opioid analgesic that can depress respirations.
Naloxone — An opioid antagonist used to reverse serious opioid effects.
Respiratory Depression — Inadequate ventilation shown by slow or ineffective breathing.